Advertisement

Central European Journal of Medicine

, Volume 6, Issue 5, pp 662–664 | Cite as

Withdrawal related adverse effects of antipsychotic medication in a patient with first-episode schizophrenia

  • Richard Barteček
  • Tomáš Kašpárek
  • Eva Češková
Case Report

Abstract

Withdrawal-emergent adverse effects of antipsychotics are an infrequently identified condition which can appear during antipsychotic dose reduction and medication change. In this paper, we present the case of severe extrapyramidal symptoms after a dose reduction of risperidone is presented. A patient, 23 years of age, was admitted to a health care facility due to an unexpected change in his behavior, with paranoid delusions, incoherent thinking, and significant anxiety. An initial risperidone treatment was soon changed to zuclopenhixol. Subsequently, severe extrapyramidal symptoms appeared, after which the medication was switched back to resperidone. Following this treatment, the patient left the health care facility and stopped the medication of his own volition. Psychotic symptoms and massive extrapyramidal symptoms again occurred. These symptoms subsided only slowly during a subsequent treatment with olanzapine.

The development of adverse neurological effects together with a worsening of productive psychotic symptomatology may be explained by withdrawal of antipsychotic medication. These symptoms are often attributed to new medications, which are prematurely discontinued after the appearance of an adverse effect, but which are potentially beneficial to a patient, provided that enough time for a spontaneous subsidence of withdrawal-emergent effects is given. Any change in antipsychotic treatment should be carefully considered and thoroughly planned.

Keywords

Schizophrenia Antipsychotics Withdrawal-related adverse effects 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    T. J. Lambert, J Clin Psychiatry, 68Suppl 6, 10 (2007)PubMedGoogle Scholar
  2. [2]
    V. S. Anand, M. J. Dewan, Ann Clin Psychiatry 8, 179 (1996)PubMedCrossRefGoogle Scholar
  3. [3]
    M. Urbano, D. Spiegel, A. Rai, J Clin Psychopharmacol 27, 705 (2007)PubMedCrossRefGoogle Scholar
  4. [4]
    K. Nishimura, M. Tsuka, N. Horikawa, Eur Neuropsychopharmacol 11, 323 (2001)PubMedCrossRefGoogle Scholar
  5. [5]
    S. Komatsu, E. Kirino, Y. Inoue, H. Arai, Clin Neuropharmacol 28, 90 (2005)PubMedCrossRefGoogle Scholar
  6. [6]
    P.J. Weiden, P. F. Buckley, J Clin Psychiatry 68Suppl 6, 14 (2007)Google Scholar
  7. [7]
    R. L. Borison, Clin Ther 18, 592 (1996)PubMedCrossRefGoogle Scholar
  8. [8]
    G. Chouinard, B. D. Jones, L. Annable, Am J Psychiatry 135, 1409 (1978)PubMedGoogle Scholar
  9. [9]
    K. L. Davis, G. S. Rosenberg, Biol Psychiatry 14, 699 (1979)PubMedGoogle Scholar
  10. [10]
    J. Moncrieff, Acta Psychiat Scand 114, 3 (2006)PubMedCrossRefGoogle Scholar

Copyright information

© © Versita Warsaw and Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Richard Barteček
    • 1
  • Tomáš Kašpárek
    • 1
  • Eva Češková
    • 1
  1. 1.Department of PsychiatryUniversity Hospital BrnoBrnoCzech Republic

Personalised recommendations